People with migraine may not only have severe headaches. They may also develop stomach pain and other gastrointestinal issues.
The American Migraine Foundation list nausea as one of several key symptoms that may occur during the headache phase of a migraine episode.
This article examines the link between migraine and stomach pain, including what a person can do to manage these conditions.
Around 12% of the population of the United States have migraine. However, research is still not clear on the exact link between migraine and stomach issues.
According to one study, migraine affects the brain and brainstem. The brain and gastrointestinal tract communicate directly with each other, and this connection may cause gastrointestinal symptoms to occur during migraine episodes.
The study also states that additional studies are necessary to fully understand the link between migraine and various gastrointestinal conditions, such as celiac disease and irritable bowel syndrome (IBS). Understanding this connection could help guide future treatments for both migraine and common gastrointestinal issues.
The researchers found that some gastrointestinal conditions — such as gastroparesis, IBS, and inflammatory bowel syndrome — are associated with migraine, while others are associated with headaches specifically or have unclear connections to migraine.
The study also suggests that an increase in gut permeability may be the reason for the connection between conditions that can cause symptoms such as diarrhea or constipation and migraine. A person who experiences gastrointestinal symptoms is likely to experience migraine, as well.
It is also possible that the microorganisms in the gut may play a role in linking gastrointestinal symptoms and migraine. However, additional research is necessary to determine how much of a role they play.
A condition called abdominal migraine may also help explain the connection between various gastrointestinal symptoms and migraine.
According to the American Migraine Foundation, abdominal migraine can cause symptoms such as nausea, vomiting, and abdominal pain. Although the condition most often affects children, it can also affect adults.
Also, children who experience abdominal migraine are likely to have a family member who experiences migraine, and they may develop migraine headaches later in life.
In one recent study, researchers found that 70% of children who experienced abdominal migraine developed migraine headaches with aura as adults. They also found that treatment for the condition is similar to the treatment for migraine in adults.
In particular, the initial nonpharmacologic line of treatment typically includes:
- avoiding triggers
- undergoing behavior therapy
- making certain dietary modifications
In addition to the gastrointestinal issues that migraine episodes themselves cause, stomach pain and complications may also occur due to side effects from migraine medications.
There are several types of migraine medication. The following common medications may cause gastrointestinal issues as side effects.
Antidepressants, such as amitriptyline and fluoxetine, are common medications for helping prevent migraine headaches.
Among other side effects, these can cause gastrointestinal issues such as constipation and nausea.
Antiepileptics, such as topiramate and valproic acid, can help prevent migraine.
According to one article, these can cause several adverse effects, such as:
- abdominal pain
- changes in appetite
Beta-blockers — such as propranolol, timolol, bisoprolol, metoprolol, atenolol, and nadolol — can help prevent migraine episodes from occurring.
They can cause several side effects, including:
Calcium channel blockers
According to recent research, experts no longer consider calcium channel blockers to be as effective as other treatment options in terms of preventing migraine episodes. However, some doctors still prescribe them.
One article states that calcium channel blockers can cause gastrointestinal symptoms, including:
Although people now use these much less for migraine than they did previously, ergotamines can cause both nausea and vomiting as side effects.
Other medications have replaced ergotamines, so a person should talk with their doctor if they still use these medications and notice side effects.
Nonsteroidal anti-inflammatory drugs
Nonsteroidal anti-inflammatory drugs (NSAIDs) — such as aspirin, naproxen sodium, and ibuprofen — are common treatments for migraine headaches.
Although not everyone will experience side effects with these, one article states that side effects can include:
- upset stomach
- burning or discomfort in the abdomen
- gastrointestinal bleeding
How doctors treat stomach pain and other gastrointestinal symptoms in people with migraine can depend on what is causing these symptoms.
People who experience adverse reactions to a medication should find relief if they stop using it. It is possible that there may be better alternatives available that do not cause a reaction. However, a person should talk with their doctor before stopping or altering their medication regimen.
A person should also talk with their doctor if they notice frequent gastrointestinal symptoms in addition to their migraine. The doctor can help a person determine whether the symptoms are related to their migraine or another underlying condition.
A doctor may prescribe or recommend over-the-counter medications to help reduce a person’s symptoms. If an underlying condition, such as Crohn’s disease, is present, the doctor can help tailor a treatment plan for the individual.
For people who experience abdominal migraine, the American Migraine Foundation indicate that doctors often prescribe complementary treatments, such as anti-nausea medication and hydration therapy, as well as some of the same preventive medications for treating migraine headaches. These include:
- triptans, such as sumatriptan, eletriptan, naratriptan, zolmitriptan, rizatriptan, frovatriptan, or almotriptan
A person should talk with their doctor if they believe that their medication may be causing gastrointestinal side effects. Before stopping a medication or changing their regimen, a person should talk with their doctor about possible alternative medications or therapies.
A person should also talk with their doctor if they experience any new or worsening gastrointestinal symptoms. The doctor can help determine the cause and recommend a course of treatment.
People should seek emergency medical help if they experience vomiting or diarrhea and a fever.
Migraine and stomach pain commonly occur together. Although the exact relationship between these conditions is unknown, some research has shown that several gastrointestinal conditions are linked to migraine headaches.
Certain migraine medications may also cause gastrointestinal upset.
A person should talk with their doctor if they have any new or worsening gastrointestinal symptoms. The doctor can determine the cause and treat the condition effectively.